Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Indianapolis, IN

April 20, 2003Johnson County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2003, 1:36 PM EST for Johnson County, Morgan County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 1:36 PM EST (18:36 UTC)
Expired
Apr 20, 2003, 2:15 PM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Johnson County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS53 KIND 201836
SVRIND
INC081-109-201915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 215 PM EST

* AT 134 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARAGON...OR ABOUT 14 MILES NORTH OF
  BLOOMINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSVILLE AT 145 PM EST
  BETHANY AT 205 PM EST
  BARGERSVILLE AT 215 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3938 8666 3932 8649 3950 8602 3962 8633

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 AM EST, 10 hours 26 minutes earlier.

Area forecast discussion, Apr 20, 3:10 AM EST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST SUN APR 20 2003

MAIN FORECAST CONCERNS DEAL WITH THUNDERSTORM CHANCES TODAY AND EARLY
TONIGHT.

SURFACE ANALYSIS AT 07Z SHOWS LOW PRESSURE ACROSS WESTERN WISCONSIN WITH A
COLD FRONT EXTENDING ACROSS CENTRAL IOWA AND WESTERN MISSOURI.  RADAR
AND LIGHTNING CHARTS INDICATE A CONCENTRATED CLUSTER OF THUNDERSTORMS
FROM NEAR SAINT LOUIS TO NORTHERN ARKANSAS. MODELS ARE IN PRETTY GOOD
AGREEMENT OVER THE NEXT COUPLE OF DAYS.  FOR TODAY AND THIS EVENING I
HAVE GONE MORE WITH THE MESOETA AND THEN WITH A MODEL BLEND OF GFS
AND ETA AFTERWARDS FOR THE NEXT FEW DAYS. THE MESOETA MOVES CD FRONT
ACROSS OUR FORECAST AREA DURING THE 21Z-03Z PERIOD. AT 21Z IT SHOWS
LIFTED INDEX OF -5 WITH CAPES ALMOST TO 2000 J/KG. EVEN THOUGH
CURRENT THUNDERSTORMS TO OUR WEST ARE CURRENTLY WEAKENING...WILL KEEP
MENTION OF A FEW SEVERE THUNDERSTORMS LATER TODAY AS AIR MASS BECOMES
MORE UNSTABLE. WILL GO WITH UNQUALIFIED POPS ALL AREAS TODAY.

MODELS SHOW RAPID DRYING BEHIND CD FNT TONIGHT AND WILL END ALL
PRECIPITATION BY MIDNIGHT. BOTH ETA AND GFS BRING SOME WRAP AROUND
MOISTURE BACK INTO OUR NORTHERN FORECAST AREA BY LATE MONDAY. THEY
ALSO BRING A VORT MAX TO OUR NE FORECAST AREA WITH ETA BEING A LITTLE
STRONGER. WILL GO WITH A CHANCE OF SHOWERS LATE MONDAY N AND NE WITH
A SLIGHT CHANCE SHOWERS ELSEWHERE.

WILL GO A FEW DEGREES ABOVE MAV AND MET TEMPS TODAY GIVEN CD FNT WILL
ARRIVE LATE TODAY AND PRECIPITATION WILL NOT BE CONTINUOUS. IN MOST
OTHER PERIODS WILL GO PRETTY CLOSE TO GUIDANCE TEMPS.

MODELS ARE A LITTLE FARTHER NORTHEAST WITH UPR LOW ON TUESDAY...SO
WILL GO WITH MORE SUN BY THEN.  ONLY MINOR CHANGES MADE TO EXTENDED.

.IND...NONE.

HENDRICKSON
Hazardous weather outlook, Apr 20, 6:00 AM EST, 7 hours 36 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING.

THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY
TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO
EARLY EVENING.  A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL
END ONCE THE FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND

JEH

In the hours before

Local storm report, Apr 20, 1:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0115 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    CLOVERDALE                IN   1.75 IN HAIL
04/20/03   PUTNAM

RK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:22 PM ESTSevere Thunderstorm WarningINDGreene38 min
Apr 20, 2:07 PM ESTSevere Thunderstorm WarningINDHancock, Shelby38 min
Apr 20, 2:18 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox42 min
Apr 20, 2:53 PM ESTSevere Thunderstorm WarningINDHenry, Randolph37 min
Apr 20, 5:36 PM ESTSevere Thunderstorm WarningINDDaviess39 min
Apr 20, 6:16 PM ESTSevere Thunderstorm WarningINDGreene, Martin29 min
Apr 20, 6:43 PM ESTSevere Thunderstorm WarningINDMonroe47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.